Illinois, 2021

Hail and Damaging Winds in Illinois, May 27, 2021

May 27, 2021 · NWS LSX · 4 events in 4 counties and zones

A quasi-linear convective system (QLCS) moved southeast through the region. There were numerous reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A quasi-linear convective system (QLCS) moved southeast through the region. There were numerous reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 27, 5:36 AM CST, 5 hours 47 minutes earlier.

Area forecast discussion, May 27, 5:36 AM CST, 5 hours 47 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
636 AM CDT Thu May 27 2021

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 300 AM CDT Thu May 27 2021

The main focus for today and tonight is the severe weather
potential and to a lesser extent any threat of heavy rain. It's a
rather complex scenario at this time with multiple separate areas
of organized convection upstream from far western MO into the
central Plains. My current thinking is that the focus for
thunderstorms today and attendant severe weather threat will
revolve around the northern-most area organizing into an eastward
moving MCS and it's associated outflow boundary. The scenario
which the CAMS seem to at least have some degree of consensus, it
that this MCS will move northern MO and into west central IL this
morning into early afternoon with new development on the trailing
outflow boundary throughout central MO late this morning. The
storms over central MO will then intensify, grow upscale, and move
east-southeast across east central and southeast MO and into
southwest IL through the afternoon.

The warm front is draped just north of KCOU-KSTL across southern
IL at this time and will continue to lift northward this morning
in advance of the convection. The combination of increasing low
level moisture in the wake of the warm front, steepening mid level
lapse rates, and heating will result in an increasingly unstable
environment ahead of the MCS this morning with ample instability
and deep layer shear to support a predominately severe wind threat
across northeast MO and west central IL despite a less favored
time of day. Further south from the I-70 corridor southward,
greater heating is expected to yield much higher instability with
MLCAPE from 1500-2500 j/kg. While it appears this activity should
evolve into a QLCS, there are also signs the line could be
composed of supercells through part of it's lifecycle. Deep layer
shear is progged to be around 30 kts, and 0-3 km shear a bit
less. Not super impressive but given the progged instability, this
activity would pose a threat of damaging winds, large hail, and
possibly a few tornadoes. I think the storms will be progressive
enough to limit the heavy rain threat, although I couldn't rule
out a mesoscale corridor where some training might occur for a
short time on the southwest flank of the outflow boundary.

The convective trends tonight in the wake of the afternoon
activity are murky as it's hard to gage the degree of instability
that will still be present with the advancing cold front. The
deterministic models are especially bullish but are also failing
to truly capture the morning and afternoon storms. The current
pops tonight across northeast MO and west central IL may be
overdone as a result with better chances of additional storms
across the southern half of the area with the advancing cold
front. If the above scenario for today plays out, the threat of
additional severe storms this evening would appear to be low. The
cold front will move through the entire area by early Friday
morning taking the threat of precipitation with it.

Friday will be quite a change temperature-wise compared to the
last week with much cooler and well below average temperatures.
The CAA advection and progged temperatures are quite impressive
and extensive post-frontal stratus will keep northern parts of the
CWA from breaking a high of 60 degrees. Record low max temperatures
could be in jeopardy.

Glass

.LONG TERM...  (Friday Night through Wednesday)
Issued at 300 AM CDT Thu May 27 2021

This coming weekend looks cool and dry with the region under the
influence of the eastern U.S. trof and surface high pressure.
Highs Saturday will remain well below normal for late May with
some slight moderation on Sunday as heights aloft begin to rise,
but still remain below normal.

The deterministic models and ensembles show a broad cyclonic flow
will develop over the central U.S. the first half of next week.
They differ however on the timing and position of weak short waves
moving across the region within this flow, and thus precipitation
chances. While we have some low pops on Memorial Day, the better
consensus doesn't really have pops ramping up until late Monday
night into Tuesday when moisture return is more pronounced and at
least part of the suite of solutions is showing a cold fropa.

Glass

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 628 AM CDT Thu May 27 2021

SPECIFICS FOR KSTL:

Several complexes of thunderstorms will impact KCOU and KUIN this
morning into this afternoon resulting in a period of IFR flight
conditions and gusty winds. The storms will impact the St. Louis
terminals this afternoon with a period of IFR flight conditions
and gusty winds. Showers could linger at all TAF sites into the
evening along with a passing storm. Precipitation will come to an
end this evening with the passage of a cold front. Increasingly
gusty northwest winds and deteriorating flight conditions due to
low ceilings will accompany the cold front tonight.

Glass

&&

.CLIMATE...
Issued at 628 AM CDT Thu May 27 2021

Record low max temperatures for Friday May 28th

STL: 64 (1989)
COU: 60 (1997)
UIN: 59 (1984)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 3:16 AM CST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
416 AM CDT Thu May 27 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-280930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
416 AM CDT Thu May 27 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected today and tonight. Some of the storms
could be severe today into early this evening. The main severe
weather threat is damaging winds, although large hail and a few
tornadoes are possible as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms across parts of the area
Monday afternoon through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across parts of the area
today.

Glass

In the hours before

Local storm report, May 27, 10:16 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1116 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HAIL             WARRENTON               38.82N 91.14W
05/27/2021  M0.25 INCH       WARREN             MO   TRAINED SPOTTER

&&

MAB
Local storm report, May 27, 10:43 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1143 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     TSTM WND GST     ROODHOUSE               39.48N 90.38W
05/27/2021  M42 MPH          GREENE             IL   TRAINED SPOTTER

&&

MAB
Local storm report, May 27, 10:58 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND GST     2 SE FLINT HILL         38.84N 90.84W
05/27/2021  M35 MPH          ST. CHARLES        MO   TRAINED SPOTTER

            ALSO, VERY HEAVY RAIN.

&&

MAB
Local storm report, May 27, 11:15 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1215 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     TSTM WND GST     1 SSE LAKE SAINT LOUIS  38.77N 90.78W
05/27/2021  E50 MPH          ST. CHARLES        MO   TRAINED SPOTTER

            AT INTERSECTION OF I-64 AND HWY 364.

&&

MAB

The radar

The St Louis radar (KLSX), 52 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
May 27, 11:23 AM CST to 11:27 AM CST
Where
Madison County, 0.67 mi NW of Godfrey to 0.64 mi S of North Alton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.957, -90.189

Thunderstorm winds blew down numerous tree limbs around town, especially on the southside.

Thunderstorm Wind, Macoupin

When
May 27, 11:44 AM CST
Where
Macoupin County, 2.88 mi ENE of Brighton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.050, -90.083

Thunderstorm winds blew down several large trees about 3 miles southeast of Miles Station. One large tree fell onto a pole barn causing moderate damage. The tree also knocked a gas meter off of the house.

Hail, Monroe

When
May 27, 1:54 PM CST
Where
Monroe County, Waterloo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.330, -90.150

Thunderstorm Wind, Randolph

When
May 27, 3:05 PM CST
Where
Randolph County, 0.63 mi SE of Menard
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.914, -89.821

Thunderstorm winds blew down several large tree limbs around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962904, 962917, 962923, 962925.